Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Tulsa, OK

April 21, 2017Crawford County, Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2017, 7:25 AM CDT for Crawford County, Franklin County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 7:25 AM CDT (12:25 UTC)
Expired
Apr 21, 2017, 8:00 AM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Crawford County, AR, Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 52 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:27 AM CDTTSTM WND DMG1 Ssw Ozark, ARHWY 23 BLOCKED DUE TO FALLEN TREES. LOCATION ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS54 KTSA 211225
SVRTSA
ARC033-047-211300-
/O.NEW.KTSA.SV.W.0097.170421T1225Z-170421T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
725 AM CDT FRI APR 21 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...

* Until 800 AM CDT

* At 725 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Cass to 5 miles north of Ratcliff,
  moving east at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations in or near the path include...
  Ozark...                          Mulberry...
  Altus...                          Branch...
  Denning...                        Wiederkehr Village...
  Cass...                           Fern...
  Caulksville...                    Jethro...
  Turners Bend...                   Vesta...
  Lonelm...                         Cecil...
  Etna...                           Alix...
  Barnes...                         Redding...
  Watalula...                       Meg...

This includes Interstate 40 in Arkansas between mile markers 24 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3531 9392 3532 9405
      3573 9404 3573 9391 3576 9389 3577 9391
      3577 9370
TIME...MOT...LOC 1225Z 292DEG 31KT 3567 9389 3539 9390 

HAIL...0.88IN
WIND...70MPH
 
$$
2 follow-up statements
869 
WWUS54 KTSA 211236
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
736 AM CDT FRI APR 21 2017

ARC033-211246-
/O.CAN.KTSA.SV.W.0097.000000T0000Z-170421T1300Z/
Crawford AR-
736 AM CDT FRI APR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3531 9392 3536 9393
      3576 9389 3577 9391 3577 9370
TIME...MOT...LOC 1236Z 286DEG 32KT 3562 9379 3547 9377 3539 9381 

$$

ARC047-211300-
/O.CON.KTSA.SV.W.0097.000000T0000Z-170421T1300Z/
Franklin AR-
736 AM CDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR EASTERN FRANKLIN COUNTY...

At 736 AM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Cass to Wiederkehr Village to 3 miles
southwest of Denning, moving east at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Cass...                           Caulksville...
Jethro...                         Etna...
Alix...                           Barnes...
Redding...                        Watalula...
Meg...                            Turners Bend...
Taft...                           Paradise...

This includes Interstate 40 in Arkansas between mile markers 31 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3531 9392 3536 9393
      3576 9389 3577 9391 3577 9370
TIME...MOT...LOC 1236Z 286DEG 32KT 3562 9379 3547 9377 3539 9381 

HAIL...0.88IN
WIND...70MPH
 
$$
626 
WWUS54 KTSA 211256
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
756 AM CDT FRI APR 21 2017

ARC047-211306-
/O.EXP.KTSA.SV.W.0097.000000T0000Z-170421T1300Z/
Franklin AR-
756 AM CDT FRI APR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY WILL
EXPIRE AT 800 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3531 9392 3536 9393
      3576 9389 3577 9391 3577 9370
TIME...MOT...LOC 1256Z 270DEG 31KT 3556 9361 3541 9359 3533 9363 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:55 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 21, 6:55 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
655 AM CDT Fri Apr 21 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Initial convective complex currently moving through northwest Arkansas
this morning with IFR conditions in the stronger storms. Multiple rounds
of showers/thunderstorms expected across E OK/NW AR today through
the evening hours. Storms should begin clearing NW OK by mid
evening and shift east of AR TAF sites shortly after midnight.

&&

.PREV DISCUSSION... /Issued 307 AM CDT Fri Apr 21 2017/

DISCUSSION...
Early morning water vapor imagery showed progressive shortwave
trough moving across northeastern New Mexico and over the OK/TX
panhandles. The surface front extended from a low southwest of
Midland northeast to near Wichita Falls through southeast
Oklahoma. Elevated storms are ongoing across northeast Oklahoma,
forming along and north of the 850mb front. So far these storms
have been below severe limits. Most areas have received up to a
half inch of rain with isolated amounts over an inch.

The main concern today will be additional heavy rain and the
potential for flooding. There are several rivers in our area which
are forecast to have minor or moderate flooding based on forecast
precipitation amounts. The NAM shows the heaviest QPF axis farther
north across far northeast Oklahoma into northwest Arkansas while
the ECMWF is a bit farther south. It does appear that widespread
2-3" amounts will occur today with locally higher amounts. We will
add Sequoyah and McIntosh counties to the ongoing Flood Watch.

As far as severe weather, the better potential is south of I-40.
The front will not lift north in areas where there has been
recent or ongoing convection. There are some storms approaching
from central OK that could produce isolated large hail across
mainly east central Oklahoma this morning. If storms can initiate
later this afternoon along the stalled front in southern
Oklahoma, they could affect mainly southeast Oklahoma by late
afternoon.

Short wave trough axis will be over northeast Oklahoma tonight,
which will drive the boundary south and bring an end to the rain
by early Saturday morning. Temperatures on Saturday will be quite
chilly compared to recent days, with highs in the 50s and lows on
Sunday morning in the upper 30s to mid 40s. Sunday will bring a
return to sunshine and a warmup, with the next chance for
precipitation arriving by Wednesday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ054>072.

AR...Flood Watch through this evening for ARZ001-002-010-011.

&&

SHORT TERM...12
AVIATION...12
Hazardous weather outlook, Apr 21, 4:59 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Apr 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Apr 21 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA....Southeast Oklahoma
	ONSET....This afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...This afternoon.

FLASH FLOOD.
    RISK...Elevated.
    AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...This afternoon.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cluster of strong thunderstorms with locally heavy rain will
continue spreading across eastern Oklahoma into northwest
Arkansas this morning as a front stalls over the region. Small
hail, gusty winds and locally heavy rainfall will be likely in the
stronger storms.

Additional strong to severe thunderstorms are expected to develop
across portions of eastern Oklahoma this afternoon in association
with an approaching upper level jet streak moving out of the
central Rockies. The convective line will sweep across southeast
Oklahoma and northwest Arkansas late this afternoon into the
evening hours with large hail, damaging winds and heavy rainfall.
A tornado or two will also be possible across southeast Oklahoma,
possibly extending into west-central Arkansas.

Flash flooding will become a significant concern with widespread
2 to 4 inches of rainfall expected through tonight with locally 6
inches possible. The heavy rainfall and severe weather threat
will begin to diminish after midnight as storms move east of the
area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY and Sunday...No Hazards.
MONDAY...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY and Thursday...Thunderstorm Potential.

EXTENDED DISCUSSION...
Cooler conditions are expected behind the front through the weekend
as high pressure builds into the region. Shower and thunderstorm
chances will return Wednesday into Thursday of next week as another
storm system approaches from the west.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 21, 4:16 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT FRI APR 21 2017

OKZ064>066-210945-
Okmulgee OK-Okfuskee OK-Creek OK-
416 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CREEK...
NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 445
AM CDT...

At 416 AM CDT, a strong thunderstorm was located 5 miles south of
Slick, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Beggs...
Slick...                          Preston...
Okmulgee State Park...            Liberty...
Hectorville...

LAT...LON 3586 9596 3586 9591 3563 9587 3559 9631
      3577 9635
TIME...MOT...LOC 0916Z 259DEG 35KT 3570 9624
Special weather statement, Apr 21, 4:42 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 AM CDT FRI APR 21 2017

OKZ065-066-068-070-071-073-074-211030-
Haskell OK-Pittsburg OK-Muskogee OK-Okmulgee OK-Cherokee OK-
Okfuskee OK-McIntosh OK-
442 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...
MCINTOSH...SOUTH CENTRAL CHEROKEE...NORTHERN PITTSBURG...MUSKOGEE...
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 530 AM CDT...

At 442 AM CDT, strong thunderstorms were located along a line
extending from near Bald Hill to 4 miles north of Dustin. Movement
was east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Okmulgee...
Okemah...                         Eufaula...
Henryetta...                      Fort Gibson...
Checotah...                       Warner...
Morris...                         Weleetka...
Dewar...                          Porum...
Webbers Falls...                  Schulter...
Oktaha...                         Braggs...
Taft...                           Boynton...
Grayson...                        Council Hill...

This includes Interstate 40 in Oklahoma between mile markers 221 and
283.

LAT...LON 3579 9602 3579 9564 3576 9559 3579 9555
      3580 9502 3564 9510 3564 9513 3559 9513
      3520 9532 3526 9598 3529 9598 3529 9616
      3534 9635
TIME...MOT...LOC 0942Z 273DEG 48KT 3572 9582 3533 9604
Special weather statement, Apr 21, 5:35 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
535 AM CDT FRI APR 21 2017

OKZ068-070>072-074-076-211115-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-Le Flore OK-
McIntosh OK-
535 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...NORTHEASTERN
MCINTOSH...WESTERN SEQUOYAH...NORTH CENTRAL LE FLORE...SOUTHEASTERN
CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 615 AM CDT...

At 535 AM CDT, strong thunderstorms were located along a line
extending from Keefeton to 2 miles southwest of Porum. Movement was
east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Stigler...
Warner...                         Vian...
Gore...                           Porum...
Webbers Falls...                  Keota...
Whitefield...                     Marble City...
Braggs...                         Tamaha...
Briartown...                      Greenleaf State Park...
Cookson...                        Brushy Lake State Park...
Lake Tenkiller State Park...      Keefeton...
Kanima...                         Box...

This includes Interstate 40 in Oklahoma between mile markers 272 and
307.

LAT...LON 3521 9473 3526 9535 3564 9543 3574 9483
TIME...MOT...LOC 1035Z 267DEG 35KT 3558 9535 3533 9530
Local storm report, Apr 21, 6:09 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
609 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND GST     1 SW WEBBERS FALLS      35.50N 95.14W
04/21/2017  E65 MPH          MUSKOGEE           OK   STORM CHASER

            STORM CHASER ESTIMATED THUNDERSTORM WINDS TO 65 MPH NEAR
            INTERSECTION OF MUSKOGEE TURNPIKE AND I-40.

&&

JDS
Special weather statement, Apr 21, 6:42 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
642 AM CDT FRI APR 21 2017

ARZ010-011-211215-
Madison AR-Washington AR-
642 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND EASTERN
WASHINGTON COUNTIES UNTIL 715 AM CDT...

At 642 AM CDT, a strong thunderstorm was located 3 miles southwest of
West Fork, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Winslow...                        Hindsville...
Wesley...                         Blackburn...
Brentwood...                      Strickler...
Johnson...                        Goshen...
Black Oak...                      Georgetown...
Walnut Grove...                   Woolsey...
Crosses...                        Combs...

This includes Interstate 49 between mile markers 44 and 68.

LAT...LON 3580 9433 3612 9430 3617 9381 3579 9383
TIME...MOT...LOC 1142Z 260DEG 30KT 3588 9422
Local storm report, Apr 21, 7:04 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
704 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND GST     1 S WEBBERS FALLS       35.50N 95.13W
04/21/2017  M72 MPH          MUSKOGEE           OK   MESONET

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:22 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian, Washington38 min
Apr 21, 6:42 AM CDTSpecial Weather StatementTSAWashington33 min
Apr 21, 7:00 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian, Washington30 min
Apr 21, 12:16 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian, Washington44 min
Apr 21, 12:38 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian52 min
Apr 21, 12:50 PM CDTAreal Flood AdvisoryTSABenton, Washington3 hr
Apr 21, 12:57 PM CDTSpecial Weather StatementTSACrawford, Franklin48 min
Apr 21, 1:29 PM CDTSpecial Weather StatementTSASebastian31 min
Apr 21, 2:24 PM CDTAreal Flood AdvisoryTSACarroll, Madison111 min
Apr 21, 2:36 PM CDTRiver Flood AdvisoryTSACrawford, Franklin34 hr
Apr 21, 6:19 PM CDTSpecial Weather StatementTSACrawford41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.